Indiana, 2011Flood in Indiana, March 12 to 14, 2011
March 12 to 14, 2011 · NWS LMK · 1 event in 1 county or zone
A warm front to the south of the lower Ohio Valley, along with a cold front approaching from the west, set up a period of heavy rains over the area on March 8th through the 10th. Additional heavy rains on March 14th and 15 aggravated and extended flooding over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front to the south of the lower Ohio Valley, along with a cold front approaching from the west, set up a period of heavy rains over the area on March 8th through the 10th. Additional heavy rains on March 14th and 15 aggravated and extended flooding over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 12, 5:50 AM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Mar 12, 5:50 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
550 AM EST SAT MAR 12 2011
...UPDATED AVIATION DISCUSSION...
.SHORT TERM (TODAY AND TONIGHT)...
WEAK COLD FRONT NOW STRETCHING ACROSS WISCONSIN...ILLINOIS...AND
CENTRAL MISSOURI. UPPER LOW FORCING THIS FRONT IS EVIDENT ON WATER
VAPOR IMAGERY MOVING ACROSS NORTHERN MINNESOTA. FRONT WILL PUSH
INTO THE AREA AND DISSIPATE AS THE UPPER LOW OPENS UP ACROSS THE
EASTERN GREAT LAKES. THE FRONT WILL LITTLE MOISTURE TO WORK
WITH...SO JUST LOOKING AT SOME MID AND HIGH CLOUDS WORKING THROUGH
THE REGION TODAY AND TONIGHT. WILL SEE AN INCREASE IN WINDS THIS
MORNING AHEAD OF THE FRONT...AS STRONGER WINDS JUST ABOVE THE
SURFACE MIX DOWN. THEN SHOULD HAVE ANOTHER SURGE ACROSS LOCATIONS
THAT DO SEE THE FRONT PASS. WIND SHIFT WILL BARELY BE NOTICEABLE
ACROSS THE FRONT.
TEMPERATURES TODAY WILL DEPEND ON JUST HOW THICK THE MID/HIGH CLOUDS
ARE. GUIDANCE CALLS FOR TEMPERATURES 10-15 DEGREES ABOVE FRIDAY/S
READINGS. THESE NUMBERS SEEM REASONABLE GIVEN THE STRONGER WARM AIR
ADVECTION...BUT STILL THINK CLOUD COVER WILL SLOW READINGS DOWN
SLIGHTLY. WILL LEAN MORE TOWARDS THE 10 DEGREES WARMER SIDE FOR
FORECAST HIGHS TODAY. WITH LITTLE CHANGE IN AIRMASS BEHIND THE DYING
FRONT...EXPECT LOW TEMPERATURES TO BE SIMILAR BY SUNDAY
MORNING...WITH LOWS GENERALLY IN THE MID TO UPPER 30S.
ONE THING THAT SHOULD BE NOTED IS THAT THE GFS AND LATEST SPC WRF
BOTH PICK UP ON SOME LIGHT RAINS DEVELOPING ACROSS THE KY/TN BORDER
BY DAYBREAK SUNDAY. EC AND NAM DO NOT HAVE THIS FEATURE...AND A LOT
WILL DEPEND ON THE STRENGTH OF A SHORTWAVE THAT HAS NOT DEVELOPED
YET WITHIN THE ZONAL FLOW. FOR NOW WILL LEAVE THIS PRECIP OUT AND
LEAN MORE TOWARD THE NAM/EC FOR CONSISTENCY WITH PREVIOUS FORECAST
THINKING.
.LONG TERM (SUNDAY - FRIDAY)...
ACCORDING TO THE 0Z CANADIAN...OP GFS...GFS ENSEMBLES...AND
EURO...OUR AREA STILL HAS A GOOD CHANCE AT SOME LIGHT PRECIP IN THE
SUN EVENING TO MONDAY EVENING TIME FRAME. TWO QUICK MOVING SHORT
WAVES LOOK TO PASS THROUGH THE REGION PROVIDING SOME LIGHT RAINS
WHICH ARE NOT EXPECTED TO IMPACT THE RIVER FORECASTS. TIMING STILL
VARIES A BIT FROM RUN TO RUN AND MODEL TO MODEL SO WILL REALLY NEED
TO REFINE THAT AS THESE WAVES BECOME MORE OBVIOUS IN 24-36 HR TIME
FRAME. STILL CAN/T RULE OUT A LITTLE ICE PELLET MIX WITH THE LIGHT
RAIN MONDAY MORNING ALONG AND NORTH OF THE KY AND BLUEGRASS PKWAYS
SHOULD DEEP ENOUGH MOISTURE MAKE IT THAT FAR NORTH. SOUTH CENTRAL
KY SHOULD SEE THE MOST QPF OUT OF THESE WAVES...BETWEEN .10-.25
INCHES.
FORECAST CONFIDENCE TUESDAY AND BEYOND IS LOW DUE TO SEVERAL
FACTORS...ONE BEING THE EVOLUTION OF AN UPPER LOW BEHIND THE SUN/MON
SHRT/WVS. ALSO 2 LOW PRESSURE SYSTEMS ARE SCHEDULED TO TRACK ACROSS
SOUTHERN CANADA MID TO LATE WEEK AND THE DETAILS OF HOW FAR SOUTH
THEIR COLD FRONTS WILL MAKE IT REMAINS UNCERTAIN. STRENGTH OF A
RIDGE OVER THE GULF STATES WILL HELP DETERMINE HOW FAR SOUTH THESE
FRONTS WILL TRAVEL. THEREFORE...WILL KEEP A DRY FORECAST TUE-FRI
FOR NOW...BUT THIS COULD CHANGE.
AS FOR TEMPS...WE/LL BE COOLISH SUN/MON WITH UPPER 40S TO UPPER 50S
FOR HIGHS AND MID TO UPPER 30S FOR LOWS. A WARMING TREND WILL
COMMENCE TUES AND THE SOUTHERN RIDGE BUILDS. HIGHS FOR TUES WILL BE
IN THE UPPER 50S...WED LOW TO MID 60S...THURS/FRI UPPER 60S TO
AROUND 70!
&&
.AVIATION (12Z TAF ISSUANCE)...
NO CIG/VSBY CONSTRAINTS ARE EXPECTED DURING THIS TAF PERIOD. AN
UPPER LEVEL DISTURBANCE IS OVER NORTHERN WISCONSIN/THE UPPER
PENINSULA OF MICHIGAN. HAVE SEEN WINDS JUST ABOVE THE SURFACE PICK
UP FROM THE SOUTHWEST AHEAD OF THIS SYSTEM AND HAVE KEPT IN LLWS IN
THE TAFS TO ACCOUNT FOR THESE STRONGER WINDS. COME MID
MORNING...EXPECT THESE STRONGER SOUTHWESTERLY WINDS TO MIX DOWN IN
THE FORM OF GUSTY CONDITIONS AT ALL OF THE TAF SITES. A WEAK SURFACE
FRONT WILL CROSS THE REGION IN THE AFTERNOON...NOT BRINGING RAIN BUT
A SURGE OF STRONGER WIND GUSTS. THESE GUSTS WILL DIE DOWN AROUND
SUNSET.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM........RJS
LONG TERM.........AML
AVIATION..........RJS
Hazardous weather outlook, Mar 12, 3:08 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 AM EST SAT MAR 12 2011
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
308 AM EST SAT MAR 12 2011 /208 AM CST SAT MAR 12 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
MINOR TO MODERATE FLOODING WILL CONTINUE ON SEVERAL AREA RIVERS.
REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR STAGE AND
FORECAST INFORMATION.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
FLOODING IS EXPECTED TO CONTINUE ON THE OHIO RIVER AND SOME OF ITS
LARGER TRIBUTARIES THROUGH THE WEEKEND. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR STAGE AND FORECAST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
RJS/AML
Flood, Jefferson
- When
- March 12, 10:15 AM EST to March 14, 1:00 PM EST
- Where
- Jefferson County, 2.37 mi S of Brooksburg to 1.7 mi ENE of Manville
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.696, -85.252
The Ohio River near Madison crested at 451.6 feet around 7 AM EST on March 13. Flood stage is 451 feet. Minor flooding occurs at this level, with lower parts of Milton, KY flooded, and water nearing Vaughn Street in Madison.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows in Washington, March 12 to 23, 2011$105,000 · 2 events
- Flash Flood in Indiana, March 12 to 14, 2011$55,000 · 1 event
- Flooding in South Dakota, March 12 to 18, 2011$5,000 · 3 events
- Flooding in South Dakota, March 12 to 15, 20113 events
- Flash Flood and Flooding in Montana, March 12 to 20, 20113 events
- Wildfire in Arkansas, March 12 to 14, 20112 events
- Strong Wind in Illinois, March 12, 2011$2,000 · 1 event
- Flood in Nebraska, March 12, 20111 event
- Coastal Flood in District of Columbia, March 12, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288137.